Nevada, 2006

Heavy Snow and High Wind in Nevada, December 26 to 27, 2006

December 26 to 27, 2006 · NWS REV · 31 events in 4 counties and zones

A powerful winter storm moved through the northern Sierra and western Nevada the last week of December. Ahead of the system strong winds caused widespread damage across the region on the 26th.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$140,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A powerful winter storm moved through the northern Sierra and western Nevada the last week of December. Ahead of the system strong winds caused widespread damage across the region on the 26th. Then as the storm moved through on the 27th up to 2 feet of snow fell in the Sierra.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 26, 4:00 AM PST, 1 hour earlier.

Area forecast discussion, Dec 26, 4:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
400 AM PST TUE DEC 26 2006

.SHORT TERM...
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE TAHOE ZONE...AS WELL
AS MONO COUNTY ABOVE 7000 FEET. EXPECT 8 TO 16 INCHES IN THE HIGHER
ELEVATIONS WITH 4 TO 8 INCHES AT LAKE LEVEL. AS FAR AS THE LASSEN
ZONE...DECIDED IT WAS BEST TO GO WITH A SNOW ADVISORY FOR OVER 5500
FEET...DUE TO SNOW LEVELS BEING SO HIGH INITIALLY. SNOW TOTAL FOR
LASSEN WILL BE 4 TO 8 INCHES ABOVE 5500 FEET. THE MAJORITY OF THE
PRECIP IN LASSEN WILL BE RAIN BELOW 7000 FEET...WITH ONLY ADVISORY
ACCUMULATIONS AT PASS LEVEL BY WEDNESDAY AFTERNOON.

AS FOR THE WESTERN NV VALLEYS...DONT EXPECT TOO MUCH. SNOW LEVELS
WILL BE TOO HIGH...LOWERING TO THE VALLEY FLOORS WEDNESDAY MORNING
AS THE HEAVIEST PRECIP TAPERS OFF.

HIGH WIND WARNING HAS BEEN ISSUED FOR THE NORTHEAST CA AND NORTHWEST
NV. HIGH WINDS ARE BEING CAUSED BY A VERY STRONG LOW LEVEL JET AHEAD
OF THE NORTH PAC SYSTEM. STRONG SOUTHWEST WINDS HAVE ALREADY PUSHED
INTO THE REGION AHEAD OF THIS STORM...WITH 700MB WINDS OVER 75 KTS.
SLIDE MOUNTAIN IS GUSTING TO OVER 100 MPH THIS MORNING...WHILE A
NUMBER OF FOOTHILL WIND SENSORS AROUND RENO AND CARSON CITY HAVE
GUSTED ABOVE 60 MPH. KTVL GUSTED TO 53 KNOTS WHILE KRNO HAS BEEN
STEADY WITH 35KT GUSTS. STRONGER WINDS ARE EXPECTED TO SPREAD OUT
INTO THE VALLEYS TODAY...WITH SOME LOCAL GUSTS REACHING UP TO
WARNING CRITERIA. SHOULD BE INTERESTING TO SEE THE 12Z SOUNDING THIS
MORNING. WINDS IN THE WEST CENTRAL NEVADA ZONE 4 WILL ONLY GUST
TO ADVISORY LEVELS...ALTHOUGH BLOWING DUST WILL BE A GREATER THREAT
ACROSS THAT ZONE.

SNOW WILL TAPER OFF WEDNESDAY AFTERNOON...COMPLETELY ENDING BY
WEDNESDAY EVENING. TEMPERATURES WILL BE MUCH COOLER WITH THE PASSAGE OF
THE COLD FRONT...AS WELL AS WITH A NEW BLANKET OF SNOW UP IN THE
HIGHER ELEVATIONS OF THE SIERRA. HIGH PRESSURE WILL RIDGE
IN...ALLOWING FOR MOSTLY CLEAR SKIES THAT WILL ALLOW US TO RADIATE
OUT OVERNIGHT WEDNESDAY AND THURSDAY NIGHT. HOON

.LONG TERM...FRIDAY THROUGH MONDAY...
SLOW MOVEMENT OF LARGE UPPER LOW ACROSS MIDWEST KEEPING PATTERN
BLOCKED UP WITH RIDGE STRONGER OVER WRN U.S.. THUS STRONG ZONAL FLOW
ACROSS PAC SPLITTING OR WEAKENING ANY S/WV ENERGY MOVG ONTO W COAST.
MED RANGE MODELS HAVG DIFFICULTY RESOLVING DETAILS IN SPLIT PATTERN
ALONG W COAST SAT-MON. GFS SHOWING ANY SIGNIFICANT DYNAMICS OR
MOISTURE BRUSHING FAR NRN ZONES WITH SLGT CHC POPS DURING NEW YEARS
WEEKEND. TEMPS NEAR OR A LITTLE ABOVE CLIMO WITH FLAT UPPER RIDGE.
VARIABLE AMOUNTS OF CLOUDINESS ACROSS AREA MODERATING OVER NIGHT
LOWS WITH DAYTIME HIGHS RELATIVELY MILD FOR NEW YEARS. CYLKE

&&

.AVIATION...
GUSTY S-SW WINDS WILL CONTINUE THRU TUESDAY EVENING AHEAD OF
APPROACHING UPPER TROUGH AND COLD FRONT. SW WINDS OVER 100 MPH
ALONG SIERRA CREST WITH LLWS AND MECHANICAL TURBULENCE TO LEE
OF SIERRA. MAINLY VFR IN WRN NV AND NERN CA VALLEYS TUES WITH AREAS
OF MVFR AND MT OBSC IN SIERRA AND NERN CA THROUGH 06Z. CYLKE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ002-003-
     005.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY FOR NVZ002.

     HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY
     FOR NVZ001.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ004.

CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ070>072.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY FOR
     CAZ071 ABOVE 5500 FEET.

     HIGH WIND WARNING UNTIL 4 AM PST WEDNESDAY FOR CAZ073.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY FOR CAZ072.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY FOR CAZ073 ABOVE 7000 FEET.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Dec 25, 9:00 PM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
900 PM PST MON DEC 25 2006

CAZ070>073-NVZ001>005-261500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
900 PM PST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT AND TUESDAY

STRONG PACIFIC STORM WILL MOVE INTO NORTHEAST CALIFORNIA TUESDAY.
CURRENTLY THERE IS A WINTER STORM WATCH OUT FOR THE EASTERN SIERRA.
SEE WATCH /WWUS45 KREV WSWREV/ FOR MORE DETAILS.

WINDS WILL INCREASE ACROSS WESTERN NEVADA TONIGHT AND TUESDAY AHEAD
OF THE APPROACHING SYSTEM. MONITOR LATEST NWS FORECASTS AND
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

SNOW WILL LINGER ACROSS THE REGION WEDNESDAY MORNING...WITH
CONDITIONS IMPROVING THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind, 5 heavy snow. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
December 26, 5:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Wind gusts estimated at 61 knots (70 mph) knocked over two semitrailers on U.S. Highway 95 four miles north of Hawthorne. One of the tractor-trailers was partially loaded and the other was pulling two empty trailers, according to the Reno Gazette-Journal.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 6:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 62 knot (71 mph) wind gust was recorded by a wind sensor 1 mile south of Washoe City.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 6:45 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 56 knot (65 mph) wind gust was recorded by a wind sensor at an elevation of 5200 feet 4 miles east of Gardnerville.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 8:00 AM PST to 5:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Wind gusts estimated at 70 knots (80 mph) moved through the Virginia City area. Extensive damage was reported throughout the area. Power lines which were knocked down caused power outages. A sign for the Comstock Motel was blown down along with a nearby shed. Other outbuilding were blown over. At the Gold Mill Hotel a porch roof of one of the guest cabins was blown off by the strong wind. The old railroad depot in town lost planking.

High Wind, Western Nevada Basin and Range

When
December 26, 8:15 AM PST
Where
Western Nevada Basin and Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A 53 knot (61 mph) wind gust was recorded by a wind sensor at the Pyramid Lake Fisheries office in Sutcliffe.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 8:43 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 50 knot (58 mph) wind gust was recorded by a wind sensor at Damonte Ranch High School in south Reno.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 9:52 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 63 knot (72 mph) wind gust was reported by a trained weather spotter 5 miles east of Gardnerville at an elevation of 5120 feet.

High Wind, Greater Lake Tahoe Area

When
December 26, 11:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A wind gust estimated at 61 knots (70 mph) knocked over a Jeffrey pine and sent it through the roof of a house on Tahoe Mountain near South Lake Tahoe. The tree also damaged three automobiles parked in the driveway.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 11:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 51 knot (59 mph) wind gust was recorded by the NDOT wind sensor in east Sparks.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 1:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 63 knot (73 mph) wind gust was recorded by the Galena RAWS 8 miles south of Reno.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 1:50 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 70 knot (80 mph) wind gust was reported by a trained weather spotter 5 miles WSW of Gardnerville.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 2:15 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
79 kt (91 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 79 knot (91 mph) wind gust was recorded by the Washoe Valley NDOT sensor 1 mile south of Washoe City. U.S. Highway 395 was closed by the Nevada Highway Patrol due to the many high profile vehicle rollovers.

High Wind, Mineral/Southern Lyon

When
December 26, 2:32 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

A 60 knot (69 mph) wind gust was recorded by the wind sensor in Pleasant Valley 10 miles south of Reno. Blowing dust was also reported.

High Wind, Mineral/Southern Lyon

When
December 26, 2:55 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

A 54 knot (62 mph) wind gust was reported at the National Weather Service Forecast Office in north Reno.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 3:20 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 58 knot (67 mph) wind gust was recorded at the Desert Springs RAWS 12 miles NNE of Reno.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 3:29 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 54 knot (62 mph) wind gust was reported by a trained weather spotter near the intersection of Baring Blvd. and Springland in Sparks.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 3:30 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 64 knot (74 mph) wind gust was reported by a trained weather spotter at Red Rock in the Peavine Mountain foothills.

High Wind, Greater Lake Tahoe Area

When
December 26, 3:30 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
117 kt (135 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A 117 knot (135 mph) wind gust was recorded at the top of Slide Mountain at an elevation of 9700 feet.

High Wind, Greater Lake Tahoe Area

When
December 26, 3:30 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A 51 knot (59 mph) wind gust was recorded by the NDOT wind sensor at an elevation of 5380 feet 3 miles ESE of Daggett Pass.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 3:49 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

An 80 knot (92 mph) wind gust was reported by a trained weather spotter in Mogul 7 miles west of Reno.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 4:30 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Wind gusts estimated at 61 knots (70 mph) caused damage in the Caughlin Ranch area of southwest Reno. Broken windows were reported in the area. Power outages were also caused by downed power lines.

High Wind, Western Nevada Basin and Range

When
December 26, 5:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A 64 knot (74 mph) wind gust was recorded by the wind sensor at Sutcliffe.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 5:40 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 51 knot (59 mph) wind gust was recorded by the ASOS at the Reno-Tahoe International Airport.

High Wind, Greater Reno/Carson City/Minden Area

When
December 26, 5:45 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The NDOT sensor north of Interstate 80 between the Sparks Marina and Sparks Blvd. recorded wind gusts of at least 50 knots (58 mph) between 4:30 pm and 6:00 pm. The peak wind gust of 56 knots (65 mph) occurred at 5:45 pm.

Heavy Snow, Greater Lake Tahoe Area

When
December 26, 10:00 PM PST to December 27, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Trained Spotter
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A total of 8 inches of snowfall was reported by a trained spotter 2 miles ESE of Incline Village.

Heavy Snow, Greater Lake Tahoe Area

When
December 26, 10:00 PM PST to December 27, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Trained Spotter
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A total of 8 inches of snowfall was reported by a trained weather spotter 2 miles ESE of Incline Village.

Heavy Snow, Greater Lake Tahoe Area

When
December 26, 10:00 PM PST to December 27, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A total of 14 inches of snowfall was reported at Heavenly Ski Resort.

Heavy Snow, Greater Lake Tahoe Area

When
December 26, 10:00 PM PST to December 27, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A total of 16 inches of snowfall was reported at the Mt. Rose Ski Area.

High Wind, Mineral/Southern Lyon

When
December 26, 10:15 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

A 70 knot (80 mph) wind gust was recorded by the NDOT sensor at Walker Lake.

Heavy Snow, Greater Lake Tahoe Area

When
December 27, 2:00 AM PST to 12:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Injuries
2 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Six inches of snow fell along the eastern shore of Lake Tahoe. Slick conditions led to a 12-car pileup on U.S. Highway 50 at Cave Rock. The westbound lane of the highway was closed for 2 hours. Two people were sent to the hospital with injuries.

High Wind, Mineral/Southern Lyon

When
December 27, 4:30 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

A 73 knot (84 mph) wind gust was recorded by the NDOT wind sensor at Walker Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6102, 6107, 6109, 6105, 6110, 6111, 6112, 6103, 6113, 6115, 6108, 6116, 6117, 6118, 6119, 6120, 6121, 6122, 6124, 6125, 6127, 6129, 6130, 6128, 6106, 6133, 6134, 6135, 6131, 6104, 6132.